Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 44, NWS Jackson, MS

May 30, 2018Clarke County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 30, 2018, 6:43 PM CDT for Clarke County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 6:43 PM CDT (23:43 UTC)
Expired
May 30, 2018, 8:45 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 130 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2164 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WGUS54 KJAN 302343
FFWJAN
MSC023-310145-
/O.NEW.KJAN.FF.W.0044.180530T2343Z-180531T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
643 PM CDT WED MAY 30 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southwestern Clarke County in east central Mississippi...

* Until 845 PM CDT.

* At 642 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen and an additional two inches of rain is possible. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  De Soto and Shubuta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3185 8863 3183 8880 3201 8881 3202 8859
      3187 8859

$$

EC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:30 PM CDT, 13 minutes earlier.

Area forecast discussion, May 30, 6:30 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
630 PM CDT Wed May 30 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Ongoing afternoon thunderstorms will continue to impact our
eastern sites over the next few hours. These thunderstorms could
cause flight conditions to quickly deteriorate as they approach
TAF Sites. More confidence in this occuring at KMEI than anywhere
else. Storms should be clear of the region by 03Z. Some patchy fog
will develop in the southern and eastern portions of the region by
early in the morning. KHBG could get down to IFR levels due to a
mix of low CIGs and fog. Conditions will improve throughout the
day tomorrow. Winds will be mainly from the S/SE and could become
gusty tomorrow afternoon in the Delta.

&&

.DISCUSSION...

Tonight and Thursday...

As expected, isolated to scattered thunderstorms have begun
developing across mainly northern and eastern portions of the
forecast area this afternoon. This trend will continue through the
remainder of the afternoon, with convection gradually subsiding
in both coverage and intensity in the late afternoon and early
evening timeframe as daytime heating wanes. The combination of
propagating outflow boundaries over the area, ample instability,
sufficient flow, and steep lapse rates over this area, could yield
some strong to isolated severe storms. The most intense storms
will be capable of producing both gusty winds and hail. Thus, I'll
maintain the ongoing "Marginal Risk" for isolated severe storms
across the northeast half of the CWA for the remainder of today.

Once convection dissipated this evening, a quiet night is expected
across the forecast area.  Mild conditions will exist as lows only
fall into the low and middle 70s.  Although much of the current
cloud cover over the CWA will erode during the evening, with the
continued increase in low level moisture, some low stratus will
likely develop towards day break Thursday.

Under continued northwest flow aloft, strong mid/upper level ridging
will build across the Lower Mississippi Valley on Thursday, in
addition to high pressure at the surface.  While some isolated
convection can't be ruled out in the east, on the eastern periphery
of this east advancing ridge, this feature looks to squash rain
chances across much of the region.  Low level moisture will continue
to increase, as will humidity levels as a result.  As high top out
in the low to mid 90s, the combination of heat and high humidity
levels will result in afternoon heat index values to top out around
the century mark. /19/

Tomorrow night through Wednesday...

A hot and humid pattern will continue across the ArkLaMiss as the
region remains under the influence of an upper-level ridge
centered over Texas. 850mb temperatures will continue to warm
Friday into Saturday with heat stress concerns increasing. Heat
index values will reach or briefly exceed the century mark for
most locations on Friday. The hottest day will be on Saturday as
850mb temperatures continue to warm into the 20-22 C range. When
combined with surface dewpoints in the 70s this will result in
widespread 100-105 degree heat index values. Will continue to
advertise the ongoing limited risk for heat stress across the
entire area on both Friday and Saturday. A heat advisory could
eventually be needed for the hottest day on Saturday.

By Saturday afternoon and evening, a shortwave trough is progged
to traverse from the Northern Plains into the Midwest and Great
Lakes region with a cold front pushing towards the ArkLaMiss
within the northwest flow aloft. There's fairly decent agreement
amongst the global models that this front will be entering the
Delta by early Sunday morning. A few strong storms cannot be ruled
out with any overnight activity moving into the Delta late
Saturday night into early Sunday morning. The front will continue
to push through the area during the day on Sunday with the
greatest storm coverage generally along and southeast of the
Natchez Trace Parkway corridor, however the coverage will be
dependent on the exact frontal position. Regardless, a robust
thermodynamic environment characteristic of 3000-4000 J/kg of
SBCAPE, steep mid-level lapse rates of 7.5 C/km, and upper 20s to
low 30s vertical totals combined with 20-25kts of deep layer shear
will be more than sufficient for severe weather potential. While
at least a marginal risk could likely be needed, the timing and
spatial uncertainties preclude mentioning in the HWO/graphics at
this point. Additionally, one more round of heat stress issues
could be realized Sunday afternoon mainly south of I-20 ahead of
the cold front where heat index values will once again approach
the 100-105 degree range.

Following the cold frontal passage, both the GFS and ECMWF are in
decent agreement that a much drier airmass will advect in with
surface dewpoints dropping into the upper 50s to low 60s. This
will support cooler and more pleasant overnight low temperatures
going into Monday morning. There remains uncertainty as to how far
south the front will make it with some indications that the
boundary could become hung up over a portion of the area.
Additional convection, some of which could be strong to severe,
cannot be entirely ruled out early next week depending on where
the boundary stalls. However, if the boundary is able to clear the
area storm chances will be much lower owing to the drier airmass.
/TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  93  73  93 /  14   5   1   2
Meridian      71  92  73  94 /  26  15   2   7
Vicksburg     73  93  74  93 /   6   3   1   1
Hattiesburg   73  93  74  94 /  23  16   2   9
Natchez       73  91  74  92 /   7   3   1   3
Greenville    74  93  75  92 /  12   3   2   2
Greenwood     73  93  74  92 /  19   4   4   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3
Hazardous weather outlook, May 30, 4:03 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
403 PM CDT Wed May 30 2018

ARZ074-075-MSZ034-035-040>043-047>050-053>057-059-061>066-072>074-
312115-
Ashley-Chicot-Washington-Humphreys-Issaquena-Sharkey-Yazoo-
Madison MS-Warren-Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-
Smith-Jasper-Jefferson-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
403 PM CDT Wed May 30 2018

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, northwest Mississippi, and south
central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Heat indices approaching 105 degrees will be possible across
northeast Louisiana on Thursday, areawide on Friday and Saturday,
and along and south of I-20 on Sunday. This will result in
increasing heat stress. Those who will be spending extended
amounts of time outdoors are encouraged to stay hydrated, avoid
strenuous activies, and take frequent breaks.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ018-019-025>033-036>039-044>046-051-052-058-312115-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Leake-
Neshoba-Kemper-Newton-Lauderdale-Clarke-
403 PM CDT Wed May 30 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and north central
Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

Isolated severe storms capable of producing damaging wind gusts
and hail up to quarter size are possible this afternoon.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Heat indices approaching 105 degrees will be possible across
northeast Louisiana on Thursday, areawide on Friday and Saturday,
and along and south of I-20 on Sunday. This will result in
increasing heat stress. Those who will be spending extended
amounts of time outdoors are encouraged to stay hydrated, avoid
strenuous activies, and take frequent breaks.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

LAZ007>009-015-016-023>026-MSZ060-312115-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Adams-
403 PM CDT Wed May 30 2018

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Thursday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Thursday

Heat indices approaching 105 degrees will be possible across
northeast Louisiana on Thursday. Those who will be spending extended
amounts of time outdoors are encouraged to stay hydrated, avoid
strenuous activies, and take frequent breaks.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Heat indices approaching 105 degrees will be possible across
northeast Louisiana on Thursday, areawide on Friday and Saturday,
and along and south of I-20 on Sunday. This will result in
increasing heat stress. Those who will be spending extended
amounts of time outdoors are encouraged to stay hydrated, avoid
strenuous activies, and take frequent breaks.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

1

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 30, 5:43 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
543 PM CDT WED MAY 30 2018

MSZ043-044-049-050-302330-
Scott MS-Leake MS-Rankin MS-Madison MS-
543 PM CDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEAKE...
NORTHEASTERN RANKIN...NORTHWESTERN SCOTT AND EAST CENTRAL MADISON
COUNTIES UNTIL 630 PM CDT...

At 543 PM CDT, Meteorologists were tracking a strong thunderstorm
near Farmhaven, or 13 miles southwest of Carthage, moving southwest
at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Farmhaven around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3274 8961 3257 8961 3249 8987 3269 8991
TIME...MOT...LOC 2243Z 059DEG 10KT 3265 8974

TW
Special weather statement, May 30, 5:55 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
555 PM CDT WED MAY 30 2018

MSZ052-058-302345-
Lauderdale MS-Clarke MS-
555 PM CDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARKE AND
LAUDERDALE COUNTIES UNTIL 645 PM CDT...

At 555 PM CDT, Meteorologists were tracking a strong thunderstorm
over Toomsuba, or 8 miles south of Lauderdale. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lauderdale, Toomsuba, Alamucha and Kewanee around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3221 8843 3221 8878 3238 8882 3249 8866
      3258 8839
TIME...MOT...LOC 2255Z 243DEG 1KT 3240 8854

EC
Special weather statement, May 30, 5:58 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
558 PM CDT WED MAY 30 2018

MSZ058-302345-
Clarke MS-
558 PM CDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLARKE COUNTY UNTIL 645
PM CDT...

At 557 PM CDT, Meteorologists were tracking a strong thunderstorm
over Quitman, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Sykes around 640 PM CDT.
  Crandall around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3190 8847 3193 8878 3211 8879 3218 8844
TIME...MOT...LOC 2257Z 266DEG 9KT 3203 8870

EC
Local storm report, May 30, 5:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
559 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     BLACK HAWK              33.33N 90.01W
05/30/2018                   CARROLL            MS   PUBLIC

            MULTIPLE TREES DOWN ACROSS BOTH HWY 430 AND
            HWY 17 NEAR BLACK HAWK.

&&

TW
Special weather statement, May 30, 6:20 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
620 PM CDT WED MAY 30 2018

MSZ039-302345-
Noxubee MS-
620 PM CDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NOXUBEE COUNTY
UNTIL 645 PM CDT...

At 619 PM CDT, Meteorologists were tracking a strong thunderstorm
over Prairie Point, or 7 miles southwest of Pickensville. This storm
was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bigbee Valley around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3304 8834 3307 8845 3325 8843 3327 8831
TIME...MOT...LOC 2319Z 274DEG 2KT 3316 8836

EC
Local storm report, May 30, 6:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
639 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     1 S STARKVILLE          33.44N 88.82W
05/30/2018                   OKTIBBEHA          MS   PUBLIC

            DAMAGE CAUSED BY FALLEN TREE AT ACADEMY
            VILLAGE APARTMENTS.

&&

CW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:42 AM CDTSpecial Weather StatementJANKemper63 min
May 30, 3:58 AM CDTSpecial Weather StatementJANKemper47 min
May 30, 4:44 AM CDTSpecial Weather StatementJANLauderdale31 min
May 30, 4:53 AM CDTSpecial Weather StatementJANKemper52 min
May 30, 1:19 PM CDTSevere Thunderstorm WarningJANLeflore56 min
May 30, 2:27 PM CDTSpecial Weather StatementJANLeflore48 min
May 30, 2:33 PM CDTSevere Thunderstorm WarningJANLeflore27 min
May 30, 2:40 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys35 min
May 30, 3:01 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes44 min
May 30, 3:27 PM CDTSevere Thunderstorm WarningJANLowndes48 min
May 30, 3:55 PM CDTFlash Flood WarningJANLowndes2 hr
May 30, 3:59 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith46 min
May 30, 4:20 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha40 min
May 30, 4:31 PM CDTSevere Thunderstorm WarningJANScott, Smith18 min
May 30, 5:00 PM CDTSpecial Weather StatementJANWinston30 min
May 30, 5:02 PM CDTSpecial Weather StatementJANLeake28 min
May 30, 5:08 PM CDTSpecial Weather StatementJANLowndes52 min
May 30, 5:16 PM CDTSpecial Weather StatementJANRankin29 min
May 30, 5:42 PM CDTSpecial Weather StatementJANWinston48 min
May 30, 5:43 PM CDTSpecial Weather StatementJANMadison47 min
May 30, 5:55 PM CDTSpecial Weather StatementJANLauderdale50 min
May 30, 5:58 PM CDTSpecial Weather StatementJANClarke47 min
May 30, 6:14 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Neshoba, Newton46 min
May 30, 6:18 PM CDTSevere Thunderstorm WarningJANLauderdale42 min
May 30, 6:20 PM CDTSpecial Weather StatementJANNoxubee25 min
May 30, 6:33 PM CDTFlash Flood WarningJANLauderdale117 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.